• Upgrades have been completed! Including conversations, 😁😎🏀⚾⚽ Emojis and more.. Read more



Question about side effects - please help?!

#1
Hi, I'm hoping some of you lovely people, and if any are around, CDCs can answer my question.

I have been suffering from a whole bunch of side effects since starting CD - unusual fatigue, mood swings, irregular bleeding (sorry!), forgetfulness/difficulty concentrating, a general sense of depression, and my hair has also been falling out.

When I asked my CDC what her recommendation would be for ways to minimise these issues, my CDC asked Cambridge what might cause this and they responded saying that what I am experiencing is not normal after only a few weeks of weight loss, and they would suggest I speak to my GP.

I have suffered these side effects to some extent on previous times doing the diet and had put it down to my body reacting to the low calories... but now I have a doubt as to whether the side effects I am suffering are due to something more sinister.

The fact I've had them before and am fine when not on CD makes me think it can only be the diet, but I've been looking up on the internet what else it might be and it seems that hypothryoidism has a lot of the same symptoms.

What do I do? If the bods in HQ say it shouldn't be the diet causing it, when I'm almost 100% sure it IS the diet, should I pack it in? I don't want to trouble my doctor when I know all she'll say is that it IS my diet, but I can't go on like this as I feel so rubbish and if there's no way to get better other than coming off SS+ maybe I should?

Any advice would be very welcome and much appreciated.

Thanks

xx
 
Get Rid of this ad and join in on the conversation for free today! Tap here!

coley144

Creating my life
#2
#3
That's really interesting - I'm wondering if I might go to my GP and ask for a thyroid test, to see if there is something wrong with my thyroid... if there is, this may be worth bearing in mind. It could be that my thyroid's fine though, in which case I will be very confused.
 
#4
Hi wannabslim

Sorry to hear of the problems that you have been experiencing. I hope that a CDC will be able to offer some advice. I can say that I definitely experience the fatigue and the forgetfulness/difficulty in concentrating.
I know that you have a lot going on at the momment (I am thinking of the Masters in Social Work; the UG and PG social work courses are reknowned for being emotionally draining; many years later and its still a topic of discussion with friends).
My inclination is to suggest that you have a chat with your GP because your overall health is the primary concern but you will need to make this decision. I have always had a very supportive approach from the excellent local GP practice I belong to, re: VLCD's but I understand that some people do encounter negativity from their GP - are you certain that your doctor will have a certain view?

Sorry, no answers here but wish you well x
 

Stinkybreath

Size 14 here i come!
#5
I'm no expert and i would def go and talk to your GP but i also wanted to say i am just coming off LT and lots of people on that vlcd suffer the same symptoms as you have described. I thought they were quite common, i don't think you should worry too much, pop along to docs though. As i said i'm not a doc or a CDC so hopefully someone else can say for sure. hth
 
#6
Hey there hun

Firstly sorry to hear you are feeling so rough at the moment. I was very recently diagnosed with hypothyroidism and certainly some of the symptoms you mention would fit well with it. If in doubt I would get it checked as it is just a simple blood test and I am sure your doctor would be happy to do so to be on the safe side.

Hope you feel better.

xx
 

Lily

Gold Member
#7
Hi, I'm hoping some of you lovely people, and if any are around, CDCs can answer my question.

I have been suffering from a whole bunch of side effects since starting CD - unusual fatigue, mood swings, irregular bleeding (sorry!), forgetfulness/difficulty concentrating, a general sense of depression, and my hair has also been falling out.

When I asked my CDC what her recommendation would be for ways to minimise these issues, my CDC asked Cambridge what might cause this and they responded saying that what I am experiencing is not normal after only a few weeks of weight loss, and they would suggest I speak to my GP.
For what it's worth, I've never had that burst of energy that you're supposed to get in ketosis. I think maybe 80% of people who do CD do get that magical burst - maybe more - but there are some of us who simply don't function that well in ketosis, and I guess I'm one of them.

I've had all of the symptoms you describe, particularly the difficulties in concentrating. When I first did the diet, I found it practically impossible to revise for exams cos I just couldn't focus in on the detail. I'm fairly certain that in my case, it was something to do with the diet, because as soon as I increased the carbs and calories, it got a whole lot better.

I don't know, cos I don't ever remember seeing the question posted here, whether those who have (for want of a better term) 'intellectually demanding' jobs or who are studying for exams always find being in ketosis difficult when it comes to being able to concentrate - I'd be interested to know the answer to that one.

As for the hairloss, generally speaking, it starts for me at almost bang on three months into the diet. And I still get the hairloss even if by the time that three month mark comes, I'm no longer doing the diet (cos I've fallen off the wagon for example :rolleyes:).

The damage (not that it's really damage cos the hair grows back) is actually done during that first week on the diet when going into ketosis. People often panic and come off the diet when they see hair loss, but what they sometimes don't understand is that it has nothing to do with continuing with the diet - and everything to do with the drastic change in diet 12 weeks earlier.

So I'm wondering - when was your last attempt at CD? Was it around 4 months ago by any chance? Cos if so, the hair loss you're seeing now might well be connected to that attempt, not the current one. :D

It's hard to know what to advise you. It may be at this time in your life, you're going to struggle doing a ketogenic diet (that is, one where you're in ketosis).

I'm currently doing 810 and feel a lot better for it, to be honest. Maybe it's worth a try before throwing in the towel? :)

As for the advice from Cambridge, I don't want to sound too cynical - but they would say that, wouldn't they? Especially the bit about seeing your doctor. Cos there could well be something else wrong and they wouldn't be a reputable company if they didn't suggest seeking medical advice at this point.

It's maybe worth a chat with your GP. A simple blood test could rule out most of the possible suspects so at least you'd have some peace of mind.

Hugs hun :hug99:
 
#8
I'm in support of you seeing your GP even though it may be difficult to get them past the diet part. But if you think about it, you're changing your body chemistry while on a VLCD and that can surface different weaknesses or issues within the body. I can tell you that the symptoms you listed are consistent with a very low thyroid. And your thyroid definatly would be impacted by a VLCD but the good thing is that it could be treated.

However, you'll never know until you see a GP. You may also find that you have a type of anemia that only surfaces when you cut out specific foods.

I usually go into the doctor and ask them to start the visit by doing a full blood chemistry and thyroid exam when I feel 'off'. But that's usually because I can actually feel if my minerals are high or low - its kind of weird.

Best of luck to you - I hope you get answers soon.
 
#9
I have been suffering from a whole bunch of side effects since starting CD - unusual fatigue, mood swings, irregular bleeding (sorry!), forgetfulness/difficulty concentrating, a general sense of depression, and my hair has also been falling out.
xx
Hi WBS, i know for sure that i feel like i suffer from all of the above! I bled for weeks on my first cd attempt in 2008. I get the fuzzy head where i forget everything. Dont feel particularly happy (until i hop on scales) and the hair falling out... yep got that too!
I think it is just part and parcel of a vlcd to be honest with you.
Maybe you have too much going on and need to do a different diet at this moment in time. You could always come back once your Masters is completed.
BUT try asking your GP for a blood test just to rule out anything more sinister. You dont have to mention this diet but just mention your symptoms.
Xxxx
 

KD

Gone fishing
#10
Yes, those symptoms are similar for me, both with my thyroid issues and how I feel on a keto diet.

Do go to the docs and have that tested, then consider a higher plan. Plans like 810 are fantastic and I'm always surprised at how few people consider them. Weight loss virtually the same, get much more food. Higher protein levels. More energy. Everything going for it though it will probably still be keto , but it's a starting point.
 
#11
my son has hypothyroidism but thats a trait with downs syndrome and he has apart from the bleeding obviously similar symptoms, it couldnt hurt to get checked out even though i would say its probably the diet :)
 


Similar threads